Alert archive / Virginia / Flash Flood Warnings in 2016
Flash Flood Warning 16, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 4, 2016, 3:13 PM EDT for Rockingham County, Virginia. It was in force for 4 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2016, 3:13 PM EDT (19:13 UTC)
- Expired
- Jun 4, 2016, 7:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Rockingham County, VA
The radar
The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:45 PM EDT | FLASH FLOOD | 3 Ese Linville, VA | ROUTE 11 NORTH VALLEY PIKE CLOSED DUE TO HIGH WATER IN THE 6100 BLOCK. |
| Jun 4, 4:22 PM EDT | FLASH FLOOD | 2 Nne Hinton, VA | THE STREAM GAUGE ON MUDDY CREEK NEAR MT CLINTON ROSE RAPIDLY ABOVE THE FLOOD STAGE OF 8.0 FT BETWEEN 415 AND 430 PM. WATER THREATENS LIVESTOCK FIELDS AND A BARN AT THESE LEVELS. |
| Jun 4, 4:25 PM EDT | FLASH FLOOD | 2 Nnw Hinton, VA | WAR BRANCH OUT OF BANKS COVERING WAR BRANCH RD AND WHITMORE SHOP RD |
| Jun 4, 4:37 PM EDT | FLASH FLOOD | 2 Nne Hinton, VA | THE STREAM GAUGE ON MUDDY CREEK NEAR MT CLINTON ROSE RAPIDLY ABOVE THE FLOOD STAGE OF 8.0 FT AROUND 437 PM AND PEAKED AT 9.84 FEET AT 515 PM. OVERBANK FLOODING OF LIVESTOCK FIELDS AND BARNS OCCURS AT THESE LEVELS AND WATER APPROACHES NEARBY ROADWAYS. |
| Jun 4, 4:46 PM EDT | FLOOD | 4 Ne Dale Enterprise, VA | SKIDMORE RD CLOSED DUE TO HIGH WATER FROM HEAVY RAIN |
| Jun 4, 4:51 PM EDT | FLASH FLOOD | 2 Nne Hinton, VA | FLOODING OF MUDDY CREEK ROAD AND CUSTERS ROAD ON BOTH SIDES OF MUDDY CREEK. SIGNIFICANT FLOOD DEPTH NOTED ON THE MUDDY CREEK ROAD SIDE. BOTH ROADS IMPASSIBLE. |
| Jun 4, 7:00 PM EDT | FLASH FLOOD | Broadway, VA | WATER WAS FLOODING HERITAGE PARK AND UP TO A FOOTBRIDGE ON LINVILLE CREEK IN BROADWAY. THE NEARBY STREAM GAUGE ON LINVILLE CREEK PEAKED JUST BELOW 7 FEET. |
| Jun 4, 7:15 PM EDT | FLOOD | 3 Nne Dale Enterprise, VA | THREE FEET OF PONDED WATER IN THE 4200 BLOCK OF SINGERS GLEN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
265
WGUS51 KLWX 041913
FFWLWX
VAC165-042315-
/O.NEW.KLWX.FF.W.0016.160604T1913Z-160604T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SAT JUN 4 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ROCKINGHAM COUNTY IN WESTERN VIRGINIA...
* UNTIL 715 PM EDT
* AT 313 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
BROADWAY...TIMBERVILLE...SINGERS GLEN...RAWLEY SPRINGS...SPARKLING
SPRINGS...LACEY SPRING...LINVILLE...CLOVER HILL AND CHERRY GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3849 7882 3849 7891 3845 7903 3852 7912
3864 7870 3861 7865 3853 7868 3851 7869
3847 7873
$$
LFR2 follow-up statements
793
WGUS71 KLWX 042042
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT SAT JUN 4 2016
VAC165-042315-
/O.CON.KLWX.FF.W.0016.000000T0000Z-160604T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-
442 PM EDT SAT JUN 4 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
CENTRAL ROCKINGHAM COUNTY...
AT 439 PM EDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING NEAR
LINVILLE AND HINTON. ROUTE 11 NORTH VALLEY PIKE WAS CLOSED DUE TO
HIGH WATER IN THE 6100 BLOCK. ALSO, WAR BRANCH WAS OUT OF ITS BANKS
COVERING WAR BRANCH RD AND WHITMORE SHOP ROAD.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BROADWAY...TIMBERVILLE...SINGERS GLEN...RAWLEY SPRINGS...SPARKLING
SPRINGS...LACEY SPRING...LINVILLE...CLOVER HILL AND CHERRY GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3849 7882 3849 7891 3845 7903 3852 7912
3864 7870 3861 7865 3853 7868 3851 7869
3847 7873
$$
LFR940
WGUS71 KLWX 042308
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EDT SAT JUN 4 2016
VAC165-042318-
/O.EXP.KLWX.FF.W.0016.000000T0000Z-160604T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM VA-
708 PM EDT SAT JUN 4 2016
...THE FLASH FLOOD WARNING FOR CENTRAL ROCKINGHAM COUNTY WILL EXPIRE
AT 715 PM EDT...
THE THREAT OF RAPID-LIFE THREATENING FLOODING HAS ENDED...BUT THE
FLOOD THREAT CONTINUES. A FLOOD WARNING REMAINS IN EFFECT FOR PARTS
OF EASTERN ROCKINGHAM COUNTY.
LAT...LON 3849 7882 3849 7891 3845 7903 3852 7912
3864 7870 3861 7865 3853 7868 3851 7869
3847 7873
$$
LFRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:42 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 4, 2:42 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT SAT JUN 4 2016
.SYNOPSIS...
A weak boundary will remain overhead through this afternoon before
lifting to the north tonight. A strong cold front will approach the
region Sunday before passing through Sunday night. An upper level
trough will build overhead Monday through Wednesday before surface
high pressure builds into the region for the latter half of next
week.
&&
.NEAR TERM /TONIGHT/...
like this morning the atmosphere over the region is split in half
between stable east of the mountains and more unstable west/south.
Thunderstorms have developed across southern VA and western WV -
there's currently a cell south of Nelson County which grew to have
50+ dbZ to over 32K feet in a short time. These will continue to
develop throughout the remainder of daylight hours. There will be
the potential for severe storms...and storms that produce very
heavy rainfall in a short amount of time. A flash flood watch is
in effect for the western 1/3 of the forecast area through
midnight.
Cloud cover is keeping temps to around 80 east of the mountains.
These should still rise a few degrees. Area hot spot is currently
Petersburg, WV as the cloud cover has been less west of the Blue
Ridge.
Chances for showers and thunderstorms will continue overnight.
Lows clouds will again likely develop for the pre-dawn hours.
Lows tonight will be on the warm side...a few degrees either side
of 70.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Sunday looks to be a day with a lot of action as an upper level
trough presently over the MS Valley will track east...bringing a
cold front into the Mid Atlantic Sunday evening. Ahead of this the
atmosphere will be very unstable...along with a stronger low/mid
level wind field than what is being seen today.
15Z HRRR is depicting a line of storms stretching from western NY
across central WV..with new cell initiation developing ahead of
the line in SW VA. This is frequently a point of concern in summer
convection - the group of storms that develop ahead of the line
and then track NE into our forecast area. This is still a day away
but will need to be watched. A severe thunderstorm watch will most
likely be needed for much of the area Sunday afternoon and
evening.
Sunday evening could be interesting depending upon ongoing
convection. By midnight the worst of the storms should be done but
there will likely be more showers as an upper level trough
rotates through. Temperatures should end up a few degrees cooler
than what we've seen these past few nights with lows in the 60s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Drying/clearing out early Monday morning, as precipitation shield
moves well offshore to our E/SE. Westerly flow keeps the rest of
Monday quite seasonable and with cold front shunting oppressive
moisture to our S/SE expect it to be a rather pleasant summer day.
Reinforcing cold front (and upper trough axis) moves through Tuesday
bringing a chance of gusty showers and perhaps a few low-topped
thunderstorms. This front further scours out moisture over much of
the eastern seaboard, which will lead to a prolonged stretch of
quiet weather with relatively dry/cool conditions through the end
of the workweek.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Ceilings continue to hover around 030. Expecting a continued slow
improvement for the remainder of the afternoon. Showers/
thunderstorms will be possible. If one moves over an airport heavy
rain can be expected which will cause lower ceilings/visibility.
Clouds should lower again overnight. A line of storms is expected
to develop Sunday afternoon. The hours of 19Z to 00Z will have
potentially strong winds and poor visibility in heavy rain.
VFR conditions will prevail Monday through Thursday. One exception
is the possibility of brief periods of SUB-VFR Tuesday afternoon
with a few isolated showers/thunderstorms.
&&
.MARINE...
WInds to remain below SCA values for remainder of the afternoon
and tonight. An SCA is in effect for Sunday afternoon. The bigger
concern Sunday afternoon and evening will be the potential for
severe storms to move into the Tidal Potomac/Chesapeake Bay from
mid afternoon on. SMW's will have a high probability of being
issued.
Winds near SCA Monday afternoon in westerly flow behind cold front.
Flow weakens overnight as atmosphere decouples, but near SCA winds
return Tuesday as a reinforcing cold front passes through. Pressure
gradient remains tight (with winds near SCA) through at least
Thursday as high pressure builds into the area.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies remain around one half to one foot above normal.
An onshore flow will continue through this tonight so anomalies
should not change much. Winds will shift to the south Sunday so
anomalies may even increase a bit. The anomalies should be enough
for minor tidal flooding near high tide late early Sunday morning
during the max high tides. Coastal flood advisories will likely be
needed for portions of the areas late tonight into Sunday morning.
The flow will turn offshore behind a cold front Sunday night and
tidal anomalies should decrease.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until midnight EDT tonight for MDZ003-501-
502.
VA...Flash Flood Watch until midnight EDT tonight for VAZ025>031-
036>038-503-504-507-508.
WV...Flash Flood Watch until midnight EDT tonight for WVZ050>053-
055-501>506.
MARINE...Small Craft Advisory from 2 PM to 6 PM EDT Sunday for
ANZ530>543.
&&
PRODUCTS...WOODY!/MSEHazardous weather outlook, Jun 4, 9:07 AM EDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 907 AM EDT SAT JUN 4 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051315- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 907 AM EDT SAT JUN 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE. THE MOST LIKELY AREA FOR SEVERE STORMS WILL BE WEST OF I-95 THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS ARE POSSIBLE OVER THE WATERS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. SOME THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND HEAVY RAINFALL. TORRENTIAL DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON..AND LIKELY ON SUNDAY. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-051315- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 907 AM EDT SAT JUN 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE. THUNDERSTORMS WILL BRING HEAVY RAIN ON SATURATED GROUND. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR COUNTIES BETWEEN THE APPALACHIANS AND THE BLUE RIDGE AS WELL AS THE CENTRAL FOOTHILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. SOME THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND HEAVY RAINFALL. TORRENTIAL DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...AND WILL BE LIKELY ON SUNDAY.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:41 PM EDT | Coastal Flood Advisory | LWX | Arlington, City of Alexandria, City of Falls Church | 13 hr |
| Jun 4, 3:34 AM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Augusta, Clarke, Culpeper, Fauquier and 20 more | 23 hr |
| Jun 4, 6:00 AM EDT | Small Craft Advisory | LWX | 50 hr | |
| Jun 4, 3:39 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 51 min |
| Jun 4, 4:56 PM EDT | Areal Flood Warning | LWX | Augusta, Page, Rockingham, City of Harrisonburg | 6 hr |
| Jun 4, 6:11 PM EDT | Areal Flood Warning | LWX | Augusta, Greene, Page, Rockingham | 6 hr |
| Jun 4, 6:22 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, Orange | 53 min |
Nearby
Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.